Alert archive / Tennessee / Tornado Warnings in 1996
Tornado Warning 5, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at Mar 16, 1996, 3:53 PM CST for Overton County, Tennessee. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 16, 1996, 3:53 PM CST (21:53 UTC)
- Expired
- Mar 16, 1996, 4:30 PM CST
- In force
- 37 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Overton County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 16, 4:05 PM CST | Tornado F2 | Livingston, TN | |
| Mar 16, 4:10 PM CST | Hail 1.75 | Livingston, TN | |
| Mar 16, 4:10 PM CST | Hail 2 | Livingston, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1365 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 162152 TORBNA TNC133-162230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 353 PM CST SAT MAR 16 1996 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 430 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN MIDDLE TENNESSEE ...OVERTON COUNTY AT 345 PM CST...A TORNADO WAS INDICATED BY RADAR OVER EASTERN JACKSON COUNTY...NEAR BURRISTOWN...AND WILL BE MOVING ACROSS PARTS OF OVERTON COUNTY BETWEEN NOW AND 430 PM. THIS TORNADO IS EXPECTED TO PASS NEAR...AND JUST NORTH OF...LIVINGSTON BY 410 PM CST. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY 0FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Mar 16, 9:35 AM CST, 6 hours 18 minutes earlier.
Area forecast discussion, Mar 16, 9:35 AM CST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 930 AM CST SAT MAR 16 1996 METEOROLOGICAL SEWER LINE RUNS SMACK DAB THROUGH MIDDLE TN TDY, AS QUASI-STATIONARY FNT LENDS ITSELF TO PERIODS OF RAIN/TSTMS. 500 MB SHEAR AXIS AND ASSOCIATED RAIN SHUD MOVE OUT OF MID-STATE AREA BY NOON. HOWEVER, NEW VORT MAX SHOOTING INTO SWRN KY THIS EVENING, KEEPS US IN A SCTD SHOWER/TSTM ZN. HOPEFULLY WE CAN CLOSE DOWN THE PIPELINE SOMEDAY.
In the hours before
Local storm report, Mar 16, 3:00 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
300 PM CST SAT MAR 16 1996
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
12:50 PM BUMPUS MILLS TN 0.75 inch hail
3/16/96 STEWART
1:30 PM JUST NW CLARKSVILLE TN FUNNEL CLOUD
3/16/96 MONTGOMERY 3/4 INCH HAIL ALSO REPORTED
AT THE SAME TIME AND LOCATION
2:00 PM PORT ROYAL TN TORNADO
3/16/96 MONTGOMERY GARAGE DESTROYED AND POSSIBLE
DAMAGE TO FOUNDATION OF HOME.
1:35 PM CLARKSVILLE TN 0.75 inch hail
3/16/96 MONTGOMERY HAIL COVERED THE GROUND
2:05 PM ADAMS TN 1.75 inch hail
3/16/96 ROBERTSON REPORTED BY STORM SPOTTER
2:32 PM PORTLAND TN 0.75 inch hail
3/16/96 SUMNER HAIL COVERED THE GROUND
2:50 PM BETHPAGE TN 1.75 INCH HAIL (GOLFBALL SIZE)
3/16/96 SUMNER REPORTED BY STORM SPOTTERSLocal storm report, Mar 16, 3:03 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
300 PM CST SAT MAR 16 1996
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
12:50 PM BUMPUS MILLS TN 0.75 inch hail
3/16/96 STEWART
1:30 PM JUST NW CLARKSVILLE TN FUNNEL CLOUD
3/16/96 MONTGOMERY 3/4 INCH HAIL ALSO REPORTED
AT THE SAME TIME AND LOCATION
2:00 PM PORT ROYAL TN TORNADO
3/16/96 MONTGOMERY GARAGE DESTROYED AND POSSIBLE
DAMAGE TO FOUNDATION OF HOME.
1:35 PM CLARKSVILLE TN 0.75 inch hail
3/16/96 MONTGOMERY HAIL COVERED THE GROUND
2:05 PM ADAMS TN 1.75 inch hail
3/16/96 ROBERTSON REPORTED BY STORM SPOTTER
2:32 PM PORTLAND TN 0.75 inch hail
3/16/96 SUMNER HAIL COVERED THE GROUND
2:50 PM BETHPAGE TN 1.75 INCH HAIL (GOLFBALL SIZE)
3/16/96 SUMNER REPORTED BY STORM SPOTTERS
XLocal storm report, Mar 16, 3:04 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
300 PM CST SAT MAR 16 1996
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
12:50 PM BUMPUS MILLS TN 0.75 INCH HAIL
3/16/96 STEWART
1:30 PM JUST NW CLARKSVILLE TN FUNNEL CLOUD
3/16/96 MONTGOMERY 3/4 INCH HAIL ALSO REPORTED
AT THE SAME TIME AND LOCATION
2:00 PM PORT ROYAL TN TORNADO
3/16/96 MONTGOMERY GARAGE DESTROYED AND POSSIBLE
DAMAGE TO FOUNDATION OF HOME.
1:35 PM CLARKSVILLE TN 0.75 INCH HAIL
<<
3/16/96 MONTGOMERY HAIL COVERED THE GROUND
2:05 PM ADAMS TN 1.75 INCH HAIL
3/16/96 ROBERTSON REPORTED BY STORM SPOTTER
2:32 PM PORTLAND ` TN 0.75 INCH HAIL
3/16/96 SUMNER HAIL COVERED THE GROUND
2:50 PM BETHPAGE TN 1.75 INCH HAIL (GOLFBALL SIZE)
3/16/96 SUMNER REPORTED BY STORM SPOTTERSLocal storm report, Mar 16, 3:10 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
410 PM CDT SAT MAR 16 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
405 PM LIVINGSTON TN TORNADO
3/16/96 OVERTON COUNTY SHERIFF'S OFFICE
INDICATES A TORNADO
TOUCHDOWN AT LIVINGSTON.The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 12:42 PM CST | Severe Thunderstorm Warning | OHX | Stewart | 48 min |
| Mar 16, 1:14 PM CST | Severe Thunderstorm Warning | OHX | Montgomery | 46 min |
| Mar 16, 1:22 PM CST | Tornado Warning | OHX | Montgomery | 53 min |
| Mar 16, 1:54 PM CST | Severe Thunderstorm Warning | OHX | Robertson | 51 min |
| Mar 16, 2:24 PM CST | Severe Thunderstorm Warning | OHX | Sumner | 51 min |
| Mar 16, 2:55 PM CST | Severe Thunderstorm Warning | OHX | Macon | 50 min |
| Mar 16, 3:34 PM CST | Tornado Warning | OHX | Jackson | 26 min |
Nearby
Tornado Warnings in Tennessee, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.